Pills Side Effects media

Allopurinol initial side effects.

Stopping Gout Together Forums Help My Gout! The Gout Forum Allopurinol initial side effects.

This topic contains 7 replies, has 7 voices, and was last updated by  Keith Taylor 1 year, 6 months ago.

  • Author
    Posts
  • #2313

    Gout Patient
    Participant
    Ŧallars: Ŧ 1.36


    Hi all

    I’m 45, not overweight, don’t drink, don’t have any identifiable trigger foods. Had gout for 8 years. The pattern has been that I get a 1-2 low level attacks and one severe attack each year lasting 1-4 days. After a prolonged attack lasting 8 weeks this summer that caused a large tophus on my big toe, I decided to start Allopurinol as it seemed clear I was becoming a chronic gout sufferer risking joint and soft tissue damage etc.

    I’ve been on 100Mg of Allopurinol for 3 days and it seems to be making me quite dizzy, also yesterday it gave me the sh*ts. I read that the heartburn I also get is probably temporary. I will be getting SUA levels checked monthly to titrate the dose, and I assume that I’ll end up on 300Mg to bring SUA to the desired level. I’m not on any other drugs and I’m not planning on taking regular daily colchicine or indomethacin at the moment to prevent attacks cause by SUA lowering therapy, but this may change if the lower SUA starts some attacks.

    My question is has anyone else had these dizziness and gastro side effects, and do these side effects go away after time. I travel a lot for work so side effects like this aren’t going to be manageable if they don’t go away especially if I end up on higher doses.

    Also any idea what % of people get attacks when starting allopurinol and how long until they start after starting allopurinol?

    Thanks.

  • #2316

    Patrick
    Participant
    Ŧallars: Ŧ 106.36

    Boomer,

    I was lucky and never got the side effects you did. My buddy takes 300MG of Allopurinol and had horrible side effects of GI problems and digestive issues. From what i know, the sh*ts is quite common.

    I’m not that sure about the dizziness, but dizziness is a common side effect to many prescription meds. I would presume that as your body gets used to the Allopurinol, the bouts of dizzinesss may subside. If they don’t, consult your doctor as this may be attributed to something else. He may also prescribe you Ativert (a Vertigo/Dizziness med) or he may titrate your dose.

    The GI side effect can be controlled with over the counter stuff like Pepto, but the dizziness, if persistent, should be talked over with your PCP or Rhuemotologist. Hope this helps

  • #2319

    Keith Taylor
    Keymaster
    Ŧallars: Ŧ 1170.05

    “Also any idea what % of people get attacks when starting allopurinol and how long until they start after starting allopurinol?”

    That’s not possible to answer, and even if it were, it doesn’t really help in gout management. It’s a bit like a learner driver asking what percentage of new drivers have a crash, and how soon after they pass their test.

    In gout, to avoid the “crash”, be prepared with a 100% effective personal gout pain therapy. Then, you’ll never have a “gout crash” during early allopurinol treatment. And, once allopurinol gets your uric acid down to a safe level, you’ll never have another gout attack.

    Boomer, don’t “assume that I’ll end up on 300Mg to bring SUA to the desired level”
    A) It might be 300mg daily, or it might be a different dose.
    B) Effective uric acid control does not depend on desires. It depends on a target that is safe. That’s below 5mg/dL for most people. But, personal circumstances can dictate a higher or lower target.


    Also, if you’re thinking of stopping allopurinol because you think it’s causing too many gout attacks, watch Allopurinol for Gout video.

  • #2378

    ken


    Does anyone experience muscle twitches or weak feeling in your legs?

    I’ve been on allopurinol for 3 and a half months and these issues have been with me for a while now.

    I am not taking any other meds except occasionally a quick dose of colcrys and indomethacin when I have had flares (3 since starting allopurinol )


  • #3594

    Jean Clyne
    Participant
    Ŧallars: Ŧ 41.46

    On allopurinol for 2 months now, dose up to 300 mg, have acid reflux with most foods in evening, gaviscon works on it. For 1st month had loss of appetite and loss of taste as well, that is mostly gone now. Still more tired than usual, hope that adjusts itself as well. Hope this drug helps because it has really been kicking my butt, will stick with it. I turned vegetarian a yr. ago after gout diagnosis and that has helped, at first lost abt. 8 lbs but since starting allopurinol have gained it back.

    • #3601

      Keith Taylor
      Keymaster
      Ŧallars: Ŧ 1170.05

      Hi Jean,

      I wonder if you’ve tried varying the time you take allopurinol to see if that has any effect on your digestive problems. For example, you could try one of the following for a few days:
      – Take allopurinol before eating.
      – Or, take allopurinol during your meal.
      – Or, take allopurinol after eating.

      Then, if you make a careful note of your symptoms, you can compare strategies to see if any works best. Also, you could vary the amount of time between eating and allopurinol. Or, experiment with breakfast, lunch, or tea.

      Also, have you seen the Gout and Antacids topic? We discuss different types of antacid and their possible effects on gout. I haven’t included Gaviscon yet. But, I can see there are different formulas under the Gaviscon brand. So, there could be different effects on gout sufferers. For example, I noticed that one of Gaviscon’s antacid formulas contains Sodium Bicarbonate. Which, is not great for gout sufferers, or anyone else, if you’re taking it every day.

  • #2369

    André Chénier
    Participant
    Ŧallars: Ŧ -2.85

    Initial effect of taking allopurinol

    I would like to share information about what can happen for a short while after you start to use Allopurinol.

    I read somewhere that this medication can cause a gout flare-up when you start using it.

    I experienced such a flare up about a week or so after starting.

    The base of my left big toe started to ache, then a dark spot appeared there. Then my urine started to cause a burning sensation at the tip of my penis.

    I was concerned because web sources of information advised to stop taking the medication immediately if you experienced a burning sensation during urination.

    Well, I gave it a bit more time, and very soon (2 days) the toe pain subsided, and so did the urination issue. Now everything is fine.

    Thought this info could be useful.

  • #2370

    d q
    Participant
    Ŧallars: Ŧ 363.33

    Hello Andre,

    Thank you for your informative post.

    It’s always helpful for any new gout sufferer starting Allopurinol to get the widest level of knowledge possible. Please make sure you monitor your Uric Acid levels with your GP (preferably Rheumatologist) in a few weeks to make sure things are on the right track.

    Regards,
    James

You should log in to GoutPal to reply to this topic.


If you need more information, get it from Keith Taylor’s Log-in Help.